Critical Care Scores
Pneumonia Severity Score (CURB-65) Calculator
Predicts 30-day mortality in community-acquired pneumonia to guide the place of care.
Formula
1 point each:
C Confusion: new disorientation in person, place or time, or abbreviated mental test score ≤8
U Urea >7 mmol/L (BUN >19 mg/dL)
R Respiratory rate ≥30/min
B Systolic BP <90 mm Hg or diastolic ≤60 mm Hg
65 Age ≥65 years
Total 0–5
How it is used
- 0–1 low risk (mortality under 3%), consider home-based care; 2 intermediate (3–15%), consider hospital-based care; 3–5 high (over 15%), consider intensive care assessment (NICE 2014).
- ATS/IDSA 2019 prefers the Pneumonia Severity Index over CURB-65 for deciding on admission, and the 2007 IDSA/ATS severe CAP criteria with clinical judgment for ICU decisions.
- Derived in adults presenting to hospital with community-acquired pneumonia in the UK, New Zealand and the Netherlands (Lim 2003); it leaves out oxygenation, comorbidities and social needs, and is not for hospital-acquired pneumonia.
Key points
- Hypoxemia, sepsis or inability to take oral treatment needs hospital care even with a low score.
Related one-pagers
Related calculators
Practice free in your browser3,800+ exam-style questions with rationales. No account, no ads. Also free on the App Store and Google Play.
For education and exam preparation only. Follow your institution’s protocols. For education and exam preparation only. Verify results independently and follow your institution’s protocols. Not a substitute for clinical judgment.